I have hepatitis b and fibrosis F3. I use tenafovir medication to control the disease, and try to have a healthy diet. The only thing is that I have kind of migraine and get headaches so offen. and the only medication which helps me is ibuprofen. But I know this might be so toxic for liver. But when I ask the doctors they usually seem so cool and say it is ok to take painkillers if it is not so many.
My question is that what do you usually take as a painkiller for bad pains?
In my personal experience, I used to have primary and general doctors tell me to use ibuprofin and not tylenol. The last few hepatologists I have had, have told me the opposite, to take tylenol and not ibuprofin. I even had a discussion with one of my hepatologists and told him that previous doctors have told me to stay away from tylenol and take ibuprofin. His response was, “Well, they weren’t liver specialists.”
Take from that what you will. Best answer is to see a ‘liver specialist’ if you can and ask them what is best for your situation based on your liver.
I get flare-ups at times throughout my entire abdominal area and GI tract and it becomes so severe that I would have to go to the hospital if I didn’t take prescription pain meds. They have tried many on me that I became so sick from that they put them on my allergy medicine list, like Tramadol. The only one we have found that I can tolerate is hydrocodone and that causes me many side-effects, so I only use it when pain is severe. Oh… and I have cirrhosis that has progressed into many other issues which causes such pain severity. For average pain, I use tylenol.
I would be interested in what the medical professionals in our community have to say about this and if they agree with my hepatologists about tylenol and not ibuprofin and if so, what the difference is within the body and the liver.
Hope this helps,
Really interesting question!
I had always preferred ibuprofen over paracetamol (tylenol/panadol) because I hear more about paracetamol-associated liver injury, but never really thought about it aside from that.
Perhaps our @HealthExperts or pharmacists (@hope4us, @Patricia) can shed some light on this?
For the general population, what I was taught as a pharmacist is that Acetaminophen = Tylenol is fine as long as one is aware that Acetaminophen is found in many combination products such as Percocet and Vicodin and over the counter cold medications. Since overdoses do not take long to affect the liver, it was thought to lower the maximum daily dose of acetaminophen from 4000 mg/24 hrs to 3000mg/24 hrs. It does not work on inflammation.
Ibuprofen is considered among the safest NSAID rarely causing severe acute liver injury in low doses. However per another nih article, higher rates of ALT elevations occur with high full doses of 2400-3200mg a day. These elevations were noted to be mild rarely above 100 iu/L. There are very rare cases of acute cholesterol liver injury.
If there is already liver damage, it is best to check with your hepatologist.
I found an interesting article on Pain management in cirrhotic patients, it RECOMMENDS ACETAMINOPHEN AT REDUCED DOSES. For patients with cirrhosis, it says NSAIDs should be avoided to avert renal failure and opiates should be used sparingly to prevent encephalopathy.
This is probably too much info. But I hope this helps. I don’t know what f3 fibrosis is but if you don’t have cirrhosis and have severe pain that low doses of either drug is not adequate, it may be ok to alternate between the 2 meds if needed as they often do this for kids with fever so the meds can be given at shorter intervals.
Thanks @PuallyHBV @ThomasTu and @hope4us for your answers. All were so precious and helpful for me.
This makes sense and would explain why, general and primary practioners would recommend ibuprofin to me and yet hepatologists would do the opposite and prescribe tylenol. It must be due to the level of cirrhosis.
@Goldmond, I forgot to add that if you take ibuprofen, be sure it’s not taken on an empty stomach as this increases risk for stomach bleeds.
I am glad I found that article. Thanks for all your insight and sharing your experience. I hope you find encouragement here.
Agree with the advice. Small doses of paracetamol/acetaminophen are safe for the liver even in people with liver disease - up to 6 tablets (3000mg daily) is fine in liver disease. Paracetamol/acetaminophen is only dangerous in large quantities or when taken over the safe recommendations for a few days in a row or more when its metabolites can accumulate and cause liver and kidney failure. Not a concern at low doses.
Hepatologists avoid NSAIDs like ibuprofen in severe liver disease because of impacts on kidney function and fluid retention in particular. If using NSAIDs should monitor kidney function.
Try turmeric pills. You can find it raised in ast alt in some articles on the internet and other articles says it’s fine.
Had back pains and I took turmeric pills and pain was gone. They were big pills and took 3 a day. Just an alternative
I have looked at your article and indentify with what you are going through.
I have shared in the past how in 2017,I had f3 fibrosis on two different fibroscan examinations. My gastroenterologist was sure the fibrosis was irreparable. Today, I shout loud as I cleared the fibrosis to a normal scan.
Moreover, I never had any headache or migraine as is your case. Might these be cased by something else?
I wish you all the best and please keep us posted.
Wow. I have always thought the opposite-Paracetamol was better, after reading an article on a website. I now wish I had saved it.
I have dry cough and itching nose. And currently on DURO-TUSS medication for 3 days and yet the cough still persist. I have decided to take Codral Day & Night but worried about the effects to the liver. Do you think this medication will be a wise one for me?
If you are worried at all, please contact your medical professional to see what is best in the case for you.
I am guessing that the main worry would be the acetaminophen in Codral. I will therefore move this thread into the pain-killers thread, where you can see the other discussions about acetaminophen and Hep B.
Hope this helps,
Thanks so much, i am fine now.
I realize this is a very late reply to this thread, however, I also get migraines and headaches a lot. I’ve found what helps me is actually drinking coffee (as long as you are sure the headache isn’t hydration related)
Anyone feel free to correct me if I’m wrong, and I am no scientist, but from what I remember reading when I was younger and started doing this to help is that caffeine can act as an acute painkiller (which is why we see it in a lot of pain medication in combination with paracetamol etc)
I’m not sure how much of this is accurate, but I’ve been doing it for so long and it always works for me, it may be that there is a psychological aspect to this for me now and it acts like a placebo. Either way, could be worth a try if you’re trying to avoid painkillers
I looked this up and there is actually quite strong data showing that caffeine can be used as an “analgesic adjuvant” (Caffeine as an analgesic adjuvant for acute pain in adults - PMC, Caffeine as an Analgesic Adjuvant). This means that if you take both caffeine and a painkiller together, it works better than just the painkiller alone.
Now this doesn’t mean coffee itself is a painkiller. And it may be that @EH1999 is addicted to coffee and a cuppa just relieves the withdrawal symptoms. But, coffee in moderation is a very low risk thing you can take to help with pain.
It is entirely possible I have a slight caffeine addiction so I’m not surprised here. Working with 5 year olds all day will do that to a person. At least it’s caffeine and not something stronger!
I have had severe migraines for most of my life. I do not have hepB, but coffee and Tylenol do help some if you catch the migraine early enough. I get ocular disturbances before the full pain of the migraine hits me. This is when I go to a dark quiet room. Light can trigger a more intense migraine in a lot of people.
I have severe allergies to aspirin products so my migraine specialist prescribed Maxalt 10mg. I take it as soon as I notice the ocular patterns and I lay down in a dark quiet room. For me, it completely stops the migraine from getting any worse and clears it completely with in 15 minutes.
You would need to check with your liver specialist to see if there is any chance of drug interactions or the safety of taking it with your liver condition. It is not a pain medication, it strictly stops the migraine.
I have taken Maxalt 10mg for over 15 years without any side effects.
@ThomasTu and @availlant someone prescribed for me Melcam 7.5 or Meloxicam. The pharmacist says it doesn’t have paracetamal. Should that make me feel better?